Forum

Steroids hangover!

Hi all, rant warning!!!

i managed three days of the steroids and had to come off them as I had a bad reaction that caused my face and arms to go completely numb.

anyway the last dose I had was Monday and I’m now in pain everywhere and fuzzy feeling and internal vibrating feeling?? Anyone know how long the steroids hangover lasts?

the side effects were way worse than anything I’ve felt before and my gp said yesterday things could have got really horrible if I didn’t stop them.

also when you start DMDs are they as bad as the side effects of steroids as I will not touch them if they are.

Today I do not like ms in the slightest and we have fallen out xxxx

Aw Louise

I don’t blame you for falling out with MS. It’s not my friend either.

DMDs vary as to their initial side effects. You can check out https://www.mstrust.org.uk/understanding-ms/ms-symptoms-and-treatments/ms-decisions/decision-aid to compare DMDs together with their side effects.

If you want something that generally has no side effects, but a fairly low relapse reduction rate, I would go for Copaxone. I was on that for 5 years without a single side effect (although some people do get injection site relations).

Or, if you qualify for it, Tysabri isn’t too bad for side effects, might make you a bit extra fatigued for the following couple of days but it’s a once a month infusion and has a great relapse reduction rate.

The beta interferons (Rebif, Betaferon and Avonex/Plegridy) do tend to give you fluey type reactions, but people do manage them with paracetamol.

Tecfidera can give you an upset stomach, but that is usually managed by a) very slow start (ask for extra of the half dose rather than one week on half dose then straight into full dose) and b) packing the Tec in with food either side.

Talk to your MS nurse about your terrible reaction to steroids and your fears about DMDs. As it seems you won’t be able to take steroids in the future, it’s possibly more important for you to reduce your relapses so to be on a DMD.

Hopefully you’ll find one that suits you.

Sue

1 Like

Hi sue and Thankyou yet again for your great advice.

ive not heard anything about an ms nurse so not sure if I’ve got one or going to have one but if I do is she the one I ask for treatment or does it have to come from the neurologist ?

louise xxx

Hi

Try phoning your neurologists secretary on Monday and ask for the contact details of your local MS nurse. It’ll be the neurologist who prescribes DMDs but generally people these days get a lot more information and support from an MS nurse. You could talk to the secretary (it may be a secretarial pool or a dedicated individual - it depends on your hospitals set up) about DMDs, when you’ll get your next neurology appointment and what happens next!

It’s a rough old time in the first days of diagnosis, your emotions are all over the shop and your extreme reaction to the steroids certainly won’t have helped.

I do hope you’ve got plenty of support from family and /or friends. Otherwise, we’re always here for you.

Sue

The ms nurse has been copied into my diagnosis letter which I haven’t had yet according to the secretary but I don’t know if I shall receive an appointment with her or she is just a point of call if I need someone.

you were right sue from the start to expect a wobble and think I’m now having one.

thankyou again xxxx

Poor you - that sounds horrid. I hope you feel much better very soon.

Alison

Oh, and I meant to say: steroids and DMDs are very different drugs - very different indeed. I’m no pharmacologist, but it isn’t obvious to me that a bad reaction to steroids is any reason to fear an equally bad reaction to DMDs. Please do talk to your MS nurse about that, though: he/she should be able to give much better-informed reasurance than I can.

Alison

Hi Alison and Thankyou xx

im a real worrier about side effects, I’ve had psoriasis and psoriatic arthritis since i was a child and they recently wanted to put me on methotrexate, once reading about the hideous side effects I was not going to risk it.

It just seems that what is good for you makes you feel more hideous than you already feel and you are just swapping one nasty feeling for another even though it’s supposed to be doing you good.

im quite up for trying a DMD just don’t want something that will not add to the rubbish feeling ms gives you and I need to function as I have two children with special educatiknal needs.

im off the Cornwall this week and intend on getting in the sea a lot which cheers me up no end!!

i will seek out and find my ms nurse if I have one and find out what’s the plan.

thankyou so much again

louise xxxx

1 Like

If you have psoriasis and psoriatic arthritis, opt for Tecfidera as your DMD. Originally it was licensed as a psoriasis drug called Fumaderm. So quite a few people have found that Tecfidera helps their psoriasis as well as being a DMD.

Enjoy the sea. Hopefully it won’t be as wild as it was in Sussex today! But the salt water will be good for you.

Sue

1 Like